Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 5, NWS Glasgow, MT

December 18, 2018Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Dec 18, 2018, 9:45 PM MST for Petroleum County, Phillips County, Montana. It took effect at Dec 19, 2018, 2:48 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 9:45 PM MST (04:45 UTC)
In effect from
Dec 19, 2018, 2:48 AM MST
Expired
Dec 19, 2018, 4:00 PM MST
In force
13 hr
Issued by
NWS Glasgow, MT

Counties Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 123 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS75 KGGW 190445
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
945 PM MST Tue Dec 18 2018

MTZ021-060-191845-
/O.UPG.KGGW.HW.A.0003.181219T1200Z-181219T2300Z/
/O.NEW.KGGW.HW.W.0005.181219T1200Z-181219T2300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
945 PM MST Tue Dec 18 2018

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 4 PM MST WEDNESDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from 5 AM to 4 PM MST Wednesday. The
High Wind Watch is no longer in effect.

* WINDS...West 35 to 45 mph with gusts up to 55 mph.

* TIMING...Late tonight through Wednesday afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.
  US 191 in the Zortman area will experience dangerous cross 
  winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
119 
WWUS75 KGGW 190948
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
248 AM MST Wed Dec 19 2018

MTZ021-060-192300-
/O.EXT.KGGW.HW.W.0005.181219T0948Z-181219T2300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
248 AM MST Wed Dec 19 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WINDS...West 25 to 40 mph with gusts up to 60 mph.

* TIMING...Late tonight through Wednesday afternoon.

* IMPACTS...Strong winds will make travel difficult for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
261 
WWUS75 KGGW 192257
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
357 PM MST Wed Dec 19 2018


MTZ021-060-200000-
/O.EXP.KGGW.HW.W.0005.000000T0000Z-181219T2300Z/
Petroleum-Southwest Phillips-
Including the cities of Winnett and Zortman
357 PM MST Wed Dec 19 2018

...HIGH WIND WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Winds have dropped below criteria, thus the warning will be
allowed to expire at 4 PM MST this afternoon. Look for winds to 
continue to die down through the evening hours.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Dec 18, 3:26 PM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Dec 18, 3:26 PM MST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
Issued by National Weather Service Billings MT
326 PM MST Tue Dec 18 2018

.DISCUSSION...

Clouds have been on the increase today as the next disturbance
approaches the region. A shortwave trough and cold front will
move through Central and Eastern Montana tonight. With limited
moisture, expected mainly mid and high clouds, although a few
showers are possible over northern areas late tonight and
Wednesday morning. The main impact of the cold front will be
gusty west winds on Wednesday. 850 mb winds are expected to be
around 50 knots Wednesday morning which means there will be a good
chance of wind gusts reaching 60 mph in SW Phillips County where
west winds tend to funnel around the Little Rockies and possibly
over parts of Petroleum County. Have continued the High Wind Watch
for Wednesday in these areas. Surface high moves in Wednesday
Night and diminishes the winds.

Upper ridge builds into Montana on Thursday with dry weather.
Lingering snow cover and light winds will keep temperatures
somewhat cooler along the Canadian Border.

The next cold front and shortwave trough is expected on Friday.
Models differ on how much moisture and cold air advection is
expected. Gusty west winds should bring good mixing which will
limit the immediate effects of cold air advection at the surface.
Will maintain a slight chance to low chance of light rain and
snow on Friday for now.

Flow aloft turns to the WNW for the weekend allowing colder air to
move in although they will still be around 5 degrees above normal
in most areas.

A weak wave may bring a slight chance of light snow to some areas
on Monday. Otherwise, expect mainly dry weather with slightly
above normal temperatures early next week. Forrester/STP

&&

.AVIATION...

FLIGHT CAT: VFR.

Mid and high clouds will continue to move into the area through
tonight. A few isolated showers are possible over northeastern
areas Wednesday morning.

WIND: Winds will turn to the west tonight as a cold front moves
through the area and increase to 15 to 25 knots by Wednesday
morning. Gusts to 50 knots are possible over southwestern areas on
Wednesday.

LLWS: LLWS is expected from 00Z onward this evening as a strong
front approaches from the west. Some 30-40kts of shear is likely
across the entire region, including all of the TAF sites.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday afternoon
for Petroleum...Southwest Phillips.

&&

weather.gov/glasgow

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.